Minnesota, 2025Blizzard and Heavy Snow in Minnesota, December 28 to 29, 2025
December 28 to 29, 2025 · NWS FGF · 8 events in 7 counties and zones
A clipper type system brought light to moderate snowfall generally ranging from 2 to 5 inches to parts of eastern North Dakota and northwest Minnesota, followed by gusty winds. The strongest wind gusts of 35 mph or higher remained within Red River Valley of northwest Minnesota and resulted in a period of blizzard conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper type system brought light to moderate snowfall generally ranging from 2 to 5 inches to parts of eastern North Dakota and northwest Minnesota, followed by gusty winds. The strongest wind gusts of 35 mph or higher remained within Red River Valley of northwest Minnesota and resulted in a period of blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 11:39 PM CST, 21 minutes earlier. Its key messages:
- Blizzard conditions are expected in the Red River Valley and just to the east of the Red River Valley. Whiteout conditions with accumulating snow between 2 and 6 inches will make travel dangerous.
- Uncertainty remains in how far east the 2 inch snow line gets, which will determine if blizzard conditions arise west of the Red River Valley.
- East of the Blizzard Warning, accumulating snow is likely between 3 and 5 inches. There is a 10% chance to get 6 inches or more in some locations.
- Below average temperatures continue.
Area forecast discussion, Dec 27, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1139 PM CST Sat Dec 27 2025
.KEY MESSAGES...
- Blizzard conditions are expected in the Red River Valley and
just to the east of the Red River Valley. Whiteout conditions
with accumulating snow between 2 and 6 inches will make travel
dangerous.
- Uncertainty remains in how far east the 2 inch snow line gets,
which will determine if blizzard conditions arise west of the
Red River Valley.
- East of the Blizzard Warning, accumulating snow is likely
between 3 and 5 inches. There is a 10% chance to get 6 inches
or more in some locations.
- Below average temperatures continue.
&&
.UPDATE...
Issued at 1132 PM CST Sat Dec 27 2025
With the development of a snowband along the 700mb frontogenesis
zone, confidence has increased in at least 2 inches of snowfall
in the Red River Valley. With winds expected to increase
tomorrow afternoon, blizzard conditions appear likely in the Red
River Valley and to the counties adjacent to the east.
Lingering uncertainties exist for both the western portions and
eastern portions of our area. There is the potential on the west
end to upgrade to a blizzard warning, but this depends on if at
least 2 inches of snow falls out there. Right now, that
probability is about 50%, so there remains the chance for a
Blizzard Warning out there. To the east, the main concern will
be accumulating snowfall. The bulk of guidance seems to be
honing in on the axis of heaviest snowfall occurring mainly
within the Blizzard Warning, although close monitoring will be
necessary to see if warning impacts arise within the eastern
advisory area.
The Dense Fog Advisory has also been allowed to expire this
evening due to improvements in visibility.
UPDATE
Issued at 929 PM CST Sat Dec 27 2025
Quiet conditions continue this evening but snow is expected to
enter the region within the next 4 hours. Fog will continue to
diminish later this evening, so the Dense Fog Advisory should be
allowed to expire by then. Expect conditions to begin to slowly
diminish after midnight as we prepare for the upcoming winter
system.
UPDATE
Issued at 657 PM CST Sat Dec 27 2025
Fog conditions continue to improve spatially this evening,
however 1/4SM observations continue to roll in. The Dense Fog
Advisory remains in effect until midnight tonight.
Regarding the upcoming winter storm, the frontogenetic band of
snow does appear to be taking shape in northwest South Dakota.
Close monitoring will be necessary of this band to see what
track it takes, as it will determine if we get higher snow
totals on the western side of the Winter Storm Watch. Lingering
uncertainties on where at least 2 inches of snow will fall
continue, so no upgrades occurred on this update for the Winter
Storm Watch. A Winter Weather Advisory was issued west of the
watch as it is expected at least blowing snow and freezing
drizzle will impact this region beginning just after midnight.
&&
.DISCUSSION...
Issued at 151 PM CST Sat Dec 27 2025
...Synopsis...
Sunday's system can already be noted across Montana and southern
Alberta in water vapor imagery with the baroclinic zone along
the international border. As the low drops southeast through the
Dakotas and into southern Minnesota by Monday morning strong
northerly flow will develop at the surface with moderate FGEN
along and east of the Red River Valley to the north of the low
acting as an inverted trough shutting off precip to the west of
wherever the FGEN sets up. With this there are a few scenarios
but we boil it down into two primary ones down below. As the low
moves southeast into Iowa on Monday the pressure gradient
weakens and blowing snow comes to an end with cold conditions on
the back side. Beyond the cold a few shortwaves amid the
northwest flow could bring shots of light snow and
blowing/drifting snow but more tranquil (and less foggy) weather
expected.
- Ongoing Fog
Advection fog remains across the region albeit not contiguous
for the most part as warm air traverses the saturated snowpack
with a warm nose aloft and thick stratus preventing any good
surface heating and thus keeping us in this December wintry
soup. At least with it being below freezing its freezing fog so
all the trees are nice and pretty (we'll ignore that its also
making the roads icy per DOT reports)... gotta find a bright
side I tell myself.
- Sunday/Monday Snow
Scenario 1) where the strongest FGEN lines up from Detroit
Lakes to Roseau or east of there. Scenario 2) where it lines up
slight east of there bringing heavier snowfall to the valley
(greater than 2"). In both cases to the east of the FGEN expect
2-4" with locally higher totals approaching 6-7" (10% chance).
However in the western case strong winds/gusts of 45mph or
greater are likely to overlap with areas that see 2" leading to
a 60% chance for blizzard conditions if snow is no longer
falling and a 100% chance for blizzard conditions if snow
remains falling during strong winds (even 1" over 6 hours would
satisfy this falling snow criteria). As of now the eastern
scenario where strong winds do not overlap with 2" of snow in
the Valley seems to be the favored outcome by guidance but there
has been a rapid shift from almost nothing to now a possible
blizzard in the last 36 hours so not selling the house on what
the current guidance shows as things remain fluid. So as a floor
this feels like a solid advisory event between a widespread 1"
(valley) to 3-5" in the MN northwoods with isolated to scattered
blowing snow (dependent upon how much new snow falls in a given
location). As a ceiling one could see this going as severe as a
Blizzard in the RRV (2" of new snow in combination with wind
gusts > 45mph) and a winter storm warning in the MN northwoods
with 4-7" of new snow and scattered blowing snow in more open
areas. As such with the wide uncertainty and potential ceiling
have gone with a winter storm warning for the entire Red River
Valley (blizzard potential) and the Minnesota northwoods (>6" of
snow possible). West of the Red River Valley even at the
ceiling this looks to be an advisory with up to 1-2" of new
snow and patchy blowing snow. Timing Sunday morning (midnight to
6am) to Monday morning (6am)
- Monday
Other than the recovery from whatever this event ends up being
there is high confidence in cold temps/wind chills. Widespread
wind chills in the -20s for all with more northern areas still
favored to fall into the -30s meeting cold weather advisory
thresholds. Should be only for a short duration (6pm Sunday to
noon Monday) but in combination with the winter storm could pose
an extra level of impact to travelers that are unprepared.
Highs through the period otherwise look seasonal if not
slightly below average with all days failing to reach into the
20s (minus Tuesday which cold reach near freezing)
- Tuesday
A weak clipper looks to move through Tuesday night into Wednesday
bringing a quick shot of light snow 1-2" (didnt look much at
this with tomorrow's system the primary focus of this forecast
period) and some patchy blowing snow likely Wednesday morning as
temps fall behind the attendant cold front.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1132 PM CST Sat Dec 27 2025
While fog will continue to improve, expect low end MVFR to high
end IFR ceilings to persist for the TAF period. A winter system
will approach from the west impacting all TAF sites, with
increasing northwesterly winds, gusting up to 40 knots at GFK
and FAR, with lower gusts outside these TAF sites. This will
contribute to blowing snow and reduce visibility to at least
1/2SM at times, with predominant 1/4SM at GFK/FAR/TVF expected,
although when this occurs is uncertain.
Blowing snow will continue to linger once falling snow ends, so
do not expect significant improvements to visibility until just
after the TAF period. Gusts should at least improve with sunset,
so impacts from blowing snow should at least markedly diminish
after 00z, but will still continue with elevated overnight
winds.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from 3 AM Sunday to 6 AM CST Monday for
NDZ008-016-027-029-030-039-053.
Winter Weather Advisory until 9 PM CST Sunday for NDZ006-007-
014-015-024-026-028-038-049-052-054.
MN...Blizzard Warning from 3 AM Sunday to 6 AM CST Monday for
MNZ001>004-007-029-030-040.
Blizzard Warning from 9 AM Sunday to 6 AM CST Monday for
MNZ005-008-013>015-022-027-028-031-032.
Winter Weather Advisory from 9 AM Sunday to 3 AM CST Monday
for MNZ006-009-016-017-023-024.
&&
UPDATE...Perroux
DISCUSSION...TT
AVIATION...PerrouxHazardous weather outlook, Dec 27, 6:44 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
644 PM CST Sat Dec 27 2025
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
644 PM CST Sat Dec 27 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Active winter headlines exist for Sunday. See latest watches,
warnings, and advisories for latest information.
Hazardous wind chills are possible Sunday night through Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Heavy Snow, Clay
- When
- December 28, 12:00 AM CST to December 29, 6:00 AM CST
- Where
- Clay forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Storm total of 6 inches of snow was reported at the Cocorahs station 4SSW of Kragnes.
Blizzard, Grant
- When
- December 28, 10:35 AM CST to December 29, 3:15 AM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Mesonet site 5 miles west of Herman, MN recorded blizzard conditions through much of the mid morning into the afternoon.
Blizzard, West Otter Tail
- When
- December 28, 11:00 AM CST to December 29, 3:15 AM CST
- Where
- West Otter Tail forecast zone
- Reported by
- ASOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
ASOS at Fergus Falls Municipal airport recorded blizzard conditions, including 1/4 mile visibility and frequent wind gusts of 35-45 mph.
Blizzard, Norman
- When
- December 28, 12:00 PM CST to December 29, 1:00 AM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Mesonet sites in Norman County reported over 12 hours of Blizzard conditions, including 1/4 mile visibility and wind gusts up to 38 mph.
Blizzard, West Polk
- When
- December 28, 1:35 PM CST to December 29, 3:15 AM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Mesonet site near Mallory, MN recorded blizzard conditions from early afternoon through the late evening.
Blizzard, West Polk
- When
- December 28, 1:35 PM CST to December 29, 3:15 AM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Mesonet site near Beltrami, MN recorded blizzard conditions from early afternoon through the late evening.
Blizzard, Wilkin
- When
- December 28, 3:00 PM CST to December 29, 2:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- AWOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Based on observations at the KBWP AWOS in ND immediately next to Wilkin County MN and the AWOS at Fergus Falls to the east in western Otter Tail County, plus downwind observations in Grant Count; we can extrapolate that Blizzard conditions occurred across Wilken County MN during the evening and early morning hours.
Blizzard, West Marshall
- When
- December 28, 3:30 PM CST to December 29, 3:30 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Locations in the western portion of Marshall County experienced Blizzard conditions through much of the afternoon and evening, including 1/4 mile visibility and wind gusts up to 37 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events